Alert archive / Minnesota / Flash Flood Warnings in 1998
Flash Flood Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 27, 1998, 7:12 PM CDT for Dodge County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 27, 1998, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 280012 FFWLSE MNC039-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 712 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM AND FLASH FLOOD WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 800 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 TO 10 MILES NORTH OF AUSTIN... MOVING NORTHEAST AT 35 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... OSLO BY 720 PM KASSON BY 730 PM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALL8Y DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TODD^2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:50 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT JUN 27 1998 FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD POTENTIAL.... 18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE WI/IL...MN/IA BORDERS. LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS AFTERNOON. AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE BOUNDARY IN IA. PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG INDICATED ALONG/SOUTH OF THE BOUNDARY. 12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST NIGHT. INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN THE AREA OF BEST LOW LEVEL COVERGENCE. CONVECTION TO THEN DEVELOP/MOVE EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY. WEAK VORT LOBE AND SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR TONIGHT. WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA LIKELY TO BE CLOSER TO THE BOUNDARY. FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA. PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS EVENING. WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA WARRENTED AGAIN TONIGHT. PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN POPS. PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS. COOLER FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS. RRS
In the hours before
Special weather statement, Jun 27, 5:13 PM CDT, 1 hour 59 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 513 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:15 PM CDT, 1 hour 57 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER 6 PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:15 PM CDT, 1 hour 57 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER 6 PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:35 PM CDT, 1 hour 37 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 1 hour 37 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
Special weather statement, Jun 27, 6:57 PM CDT, 15 minutes before
MNZ086-094-280040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 657 PM CDT SAT JUN 27 1998 ...TORNADO WARNING CONTINUES FOR MOWER COUNTY... ...SEVERE THUNDERSTORM WARNING CONTINUES FOR DODGE COUNTY... AT 655 PM CDT SEVERE THUCERSTORMS CONTINUED TO MOVE ACROSS MOWER AND SOUTHERN DODGE COUTIES. THE STORM WILL THREATEN THE COMMUNITIES OF RACINE AND GRAND MEADOW...20 TO 30 MILES SOUTH OF ROCHESTER...BY 710 PM. THE STORMS CAN ALSO BE EXPECTED TO MOVE INTO OSLO AND KASSOON BY 715 PM CDT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. RLB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:12 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 48 min |
| Jun 27, 7:15 PM CDT | Tornado Warning | ARX | Mower | 45 min |
| Jun 27, 7:25 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 65 min |
| Jun 27, 7:35 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 70 min |
| Jun 27, 7:35 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 70 min |
| Jun 27, 7:56 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 64 min |
| Jun 27, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 29 min |
Nearby
Flash Flood Warnings in Minnesota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.